Bacitracin overdosePolysporin ointment overdose; Baciquent ointment overdose
Bacitracin is a germ-killing medicine called an antibiotic, which is used to treat infections. Small amounts of Bacitracin are dissolved in petroleum jelly to create antibiotic ointments.
Bacitracin overdose occurs when someone accidentally or intentionally swallows products containing this ingredient or uses more than the normal or recommended amount of the product.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Bacitracin may be found in certain over-the-counter antibiotic ointments such as Bactine Triple Antibiotic and Neosporin. It may also be found in some prescription eye ointments such as AK-Tracin.
The medicine also comes in a form that can be given as a shot into a muscle or through a vein. (A real overdose usually only occurs this way.)
Bacitracin is very safe. However getting bacitracin in your eyes may cause redness and some pain and itching.
Intentionally eating bacitracin in large amounts may cause you to have some pain in your stomach and possibly throw up.
Stop using the product. Seek immediate emergency medical care. If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the chemical was swallowed, immediately give the person water or milk. Do NOT give water or milk if the patient is vomiting or has a decreased level of alertness.
Call poison control or your local emergency number (such as 911) for assistance.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. The patient may receive:
- Medicines to treat symptoms
- Skin washing (irrigation) - if the product touched the skin
If an allergic reaction has developed and can be controlled, recovery is very likely. Survival beyond 24 hours usually indicates recovery is likely.
Review Date: 2/2/2012
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.